Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2011, Article ID 939080, 3 pages
http://dx.doi.org/10.1155/2011/939080
Case Report

An Unusual Cause of Anaemia of Chronic Disease: Lisinopril-Induced Chronic Inflammatory State

1Department of Haematology, Oxford Radcliffe Hospital NHS Trust, Headley Way, Headington, Oxford OX3 9DU, UK
2Department of Cellular Pathology, Oxford Radcliffe Hospital NHS Trust, Headley Way, Headington, Oxford OX3 9DU, UK
3The Manor Surgery, Osler Road, Headington, Oxford OX3 9BP, UK

Received 4 August 2011; Accepted 12 September 2011

Academic Editors: S. Issaragrisil, Y. Matsukawa, S. Storti, and P. Tsirigotis

Copyright © 2011 Toby Eyre et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report the case of a patient with severe systemic symptoms (weight loss, malaise, and anorexia), eosinophilic oesophagitis, and raised inflammatory markers coinciding with the use of lisinopril. The onset of symptoms occurred after the administration of lisinopril and resolved shortly after cessation of the medication. Despite thorough investigation, no other cause of the systemic inflammation and anaemia of chronic disease was found. “Drug rash with eosinophilia and systemic symptoms” (DRESSs) syndrome describes a potentially serious multiorgan inflammatory response to certain classes of drugs; this includes the use of ACE inhibitors. Although this patient did not meet strict criteria for DRESSs, the subacute inflammatory syndrome with eosinophilic organ infiltration bears similar features. ACE inhibitors should be considered in the differential diagnosis in patients with nonspecific systemic inflammation and anaemia of chronic disease where no other cause is found.